Steroids ..help: Morning firstly love this site so... - NRAS

NRAS
26,490 members30,397 posts

Steroids ..help

Ninnin67
Ninnin67
16 Replies

Morning firstly love this site so helpful for someone newly diagnosed. Has anyone suffered as i am on steroids tapering. Im unable to take other meds due to my platelets and anaemia. I get to 5mg then whoosh cant move feet,hands and shoulders the pain is like nothing ive ever experienced. R nurse wants me on 4mg monday just dont seem to undrstand. Help plz

16 Replies
oldestnewest
Mmrr

I am sorry to hear once again that the medical profession are not listening to their patients, they seem to have a protocol and work towards it no matter what the patient reports, it's a computer says no scenario.

Personally I would not reduce to 4 mgs. I would attend the appointment, or phone if you don't have an appointment and make her aware that you have not reduced.

When you see her , you need to be very firm with her, be polite but direct with your questions and answers.

I suggest...look her in the eye and tell her directly that you are in pain and cannot reduce the steroids any further without a substitute medication.

If she persists ask her directly....are you saying I must deal with rheumatoid disease unmedicated? And that I must live without pain relief ?

You can also say that you are unhappy with the outcome of the appointment (not unhappy with her).

Be strong, be firm and let us know how you get on.

6 likes
Reply
KittyJ

Mmrr gives you some good advice there. Be firm but polite, they really can’t be expecting you to be unmedicated can they ? Take someone with you as they can be a support to you. I was on steroids a long time and reducing as you are didn’t work for me. It wasn’t until I was on biologics that I could reduce under 5mg and then I did it .5mg a month. Be strong and let us know how it goes. x

2 likes
Reply
oldtimer

If it's any consolation, I have been unable to be on less than 5mg prednisolone. Every time I have reduced below that dose I have been ill again. The rheumatologist eventually told me that I was not to try again (I was very keen to get off them!) and that the dangers of being on 5mg were so small that I should stay on that dose and occasionally more as needed.

4 likes
Reply
Mmrr
Mmrr
in reply to oldtimer

How long have you been on prednisilone oldtimer ?

Reply
oldtimer
oldtimer
in reply to Mmrr

I had occasional injections for flares but was put on high dose 13 yrs ago. Problems with bone marrow. Then gradually reduced. Now on maintenance dose of 5mg. Have reduced and come off three times. Fortunately no osteoporosis or diabetes. I don't think anyone is interested in finding any other treatment for me now. I take azathioprine as well.

1 like
Reply
poemsgalore1

I'm down to 3mg daily from 80mg daily. Its taken 3 years to get this far. My next appointment is in November and I'm going to ask for a drugs review as I NEED to get off Pred. I have Osteoporosis. Already take Leflunomide 20mg and MTX 7.5mg I feel this needs increasing. Also have Matrifen 25mcg and 12mcg with Oramorph for pain in my spine (fractures) and hips (osteoarthritis) Maybe I should take OTimer's advice and go back to 5mg.

1 like
Reply
Nanna71

At three, you are taking in less than your adrenals make if they were working. I wonder if you would have osteo. whether you took pred. or not.

Reply
poemsgalore1

Yes, I was at high risk anyway as I have RA and my mum and gran both had OP. In fact I was already Osteopenic. Also I had steroids as part of my cancer treatment and also as part of the treatment for Bronchiectasis. 🙄

Reply
Deeb2908

Ninnin67 I too struggle when I get to 2mg from 5mg and hands go into melt down I have been told try to stay on 3mg if I can but I know 4mg is ok but 5mg is best. I don't like steroids BUT if I have a choice for my body I go for 5mg and no open wounds.

Work batten down the hatches and keep me off coffee when on 5mg as I am Hurricane Dee on 5mg! x

1 like
Reply
Thingybob

I was in the same boat as you. Each time I tried I flared. So the nurse has increased my mtx dose in an attempt to ofset this and bring things more under control with mtx and sulfa . Then I hope to taper off steroids completely starting next week (everything crossed) . Its worth a try I figure. It will take 6months as I am still on 6mg and have been on steroids for 2 years. I know that may not be a very long time comparatively .

Maybe this may be an option for you to consider ? Good luck 😊

Reply
Nanna71

I have been on pred. for almost a year now, starting at 50 mgs and went to 20 mgs and was supposed to go to 15 which I tried for 3 months - down to 15, back up to 20 like a yoyo. So armed with research from the PMR forum, I went to a slow, and I mean slow taper that now I am at 12 and doing okay so far.

Some facts are, that your adrenals produce steroids at a level of about 7 mgs per day. When you take pred. the adrenals shut down production as it is not needed. When you are reducing pred. by the time you get to 10 or down to about 7, your adrenals need to kick in for themselves. Apparently this is a long procedure and for a very few, doesn't work.

Some people take a year to get off just the 3,4, or 5 they went to. Some have adrenal insufficiency and take 5 for life. When you are as low as you are, you are getting less than your body would make. So don't stress too much about side effects because there likely won't be any.

I don't know of any doctor who doesn't know this. A drop of 1 mg is huge at your level and you likely will get some push back from your body. The rule of thumb is no more than 10% and then stay there for a month. This is better said by the people who have PMR (polymyalgia rheumatica) as their only medication is prednisone.

3 likes
Reply
JulezH

Alright this might go against other advice here but hear me out - I would reduce it as soon as possible. The several time I had been on that wonderful prednisone, every time I have felt awful weaning down until I was totally off them for a few weeks. Honestly I would chance it and see how you go and keep being kind to yourself and moving as much as possible. I hope you feel better soon.

Reply
KittyJ
KittyJ
in reply to JulezH

You can’t reduce it quickly Julez, it has to be done slowly when you have been on it a long time. Chancing it is not advisable and shouldn’t be advised.

2 likes
Reply
JulezH
JulezH
in reply to KittyJ

I am not saying go cold turkey but I am saying try and step down when you can.

Reply
KittyJ
KittyJ
in reply to JulezH

But very slowly 😊

3 likes
Reply
Barbs51

Hi, I like Oldtimer am on a maintenance dose prednisone 5mg since 2017 🌺

Reply

You may also like...